Alert archive / Alabama / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 486, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Dec 28, 2005, 12:04 PM CST for St. Clair County, Talladega County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 28, 2005, 12:04 PM CST (18:04 UTC)
- Expired
- Dec 28, 2005, 12:45 PM CST
- In force
- 41 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
Counties St. Clair County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 28, 12:33 PM CST | HAIL 0.5 | 3 Nw Talladega, AL | DIME TO MARBLE SIZE HAIL REPORTED ON STEMLEY ROAD IN THE STEMLEY COMMUNITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 281805
SVRBMX
ALC115-121-281845-
/O.NEW.KBMX.SV.W.0486.051228T1804Z-051228T1845Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 PM CST WED DEC 28 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN ST. CLAIR COUNTY IN CENTRAL ALABAMA
THIS INCLUDES THE AREA OF PELL CITY
NORTHERN TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
THIS INCLUDES THE AREAS OF...TALLADEGA...LINCOLN
* UNTIL 1245 PM CST
* AT 1202 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 17 MILES
SOUTHWEST OF PELL CITY...OR ABOUT 12 MILES SOUTH OF MOODY...AND
MOVING EAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RIVERSIDE.
HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3361 8602 3357 8598 3345 8595 3343 8599
3338 8635 3340 8637 3350 8637 3351 8647
3355 8648 3366 8605
$$
JD/811 follow-up statement
000
WWUS54 KBMX 281823
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1223 PM CST WED DEC 28 2005
ALC115-121-281845-
/O.CON.KBMX.SV.W.0486.000000T0000Z-051228T1845Z/
TALLADEGA AL-ST. CLAIR AL-
1223 PM CST WED DEC 28 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CST
FOR SOUTHERN ST. CLAIR AND NORTHERN TALLADEGA COUNTIES...
AT 1217 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ALPINE BAY
RESORT...OR ABOUT 9 MILES SOUTHWEST OF PELL CITY...MOVING EAST AT 40
MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
RIVERSIDE...TALLADEGA AND LINCOLN.
HAIL UP TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM.
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY.
LAT...LON 3361 8602 3357 8598 3345 8595 3343 8599
3338 8635 3340 8637 3350 8637 3351 8647
3355 8648 3366 8605
$$
JD/81What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 5:05 AM CST, 6 hours 59 minutes earlier.
Area forecast discussion, Dec 28, 5:05 AM CST, 6 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 505 AM CST WED DEC 28 2005 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT. UNCERTAINTY IS THE WORD OF THE DAY. A VERY DIFFICULT FORECAST IS ON TAP FOR TODAY. CURRENTLY...A LINE OF SHOWERS DEVELOPED JUST SOUTH OF INTERSTATE 20 IS CURRENTLY MOVING TO THE EAST. THIS MAY BE WHAT THE MODELS WERE PREDICTING EARLY ON. I BELIEVE A LOW LEVEL JET TRIGGERED THIS LINE. THE MAIN FRONT CURRENTLY EXTENDS FROM EAST TEXAS TO NORTH LOUISIANA INTO ARKANSAS. THERE ARE NOT ANY MAJOR DISAGREEMENTS BETWEEN MODELS FOR TODAY AS FAR AS THE PROGRESSION OF THIS SYSTEM GOES. WHAT I AM CONFUSED THOUGH IS THAT MODELS ARE MOVING THE BULK OF THE RAIN EARLY WAY AHEAD OF THE FRONT AND WELL AHEAD OF THE SURFACE BASED INSTABILITY. ETA IS SHOWING LIS IN THE -5 TO -7 RANGE ALONG WITH CAPES OVER 2000 MAINLY ALONG OUR SOUTHERN ZONES THIS AFTERNOON AHEAD OF THE FRONT. THE GFS IS NOT AS ROBUST WITH THE INSTABILITY...BUT IT DOES SHOW SOME NONETHELESS. NEITHER MODEL DEVELOPS ANY RAIN AHEAD OF THE FRONT THIS AFTERNOON. THERE ARE A COUPLE OF THINGS THAT COULD CAUSE THIS. THE UPPER LEVEL DYNAMICS ARE NOT LINING UP WITH THE SURFACE BASED INSTABILITY. WITH THE 850 JET MOVING WELL AHEAD...IT WILL PUSH ALL OF THE UPPER LEVEL MOISTURE ALONG WITH IT THEREFORE LEAVING THE AIR PRETTY DRY OVER THE UNSTABLE AREA. WITHOUT ANY MOISTURE...IT WILL BE PRETTY HARD TO GET THINGS GOING. EVEN THE UKMET IS IN GOOD AGREEMENT WITH THE GFS AND ETA. BUT...WITH MY CONFIDENCE BEING VERY LOW...I WAS NOT READY TO LOWER POPS OVER MY WESTERN ZONES. SO AS FAR AS THE FORECAST GOES...EASTERN ZONES STILL LOOK LIKE THEY WILL HAVE THE BETTER CHANCE OF RAIN...HENCE THEY WILL GO WITH LIKELY POPS. THE REST OF THE CWA WILL GO A CHANCE. THE UPPER LEVEL LOW PRESSURE ASSOCIATED WITH THE FRONT WILL REMAIN WELL NORTH OF OUR AREA AND SHOULD NOT CAUSE ANY PROBLEM HERE. WINDS WILL ALSO BE A PROBLEM TODAY. A TIGHT PRESSURE GRADIENT WILL BE IN PLACE AHEAD OF THE FRONT. WIND GUSTS OF UP TO 25 MPH WILL BE POSSIBLE TODAY. SO A LAKE WIND ADVISORY WILL BE IN PLACE UNTIL 4 PM. AS FAR AS CHANCES FOR SEVERE WEATHER...THEY LOOK VERY MINIMAL AT THIS TIME. IF ANY DO OCCUR...IT LOOKS LIKE OUR SOUTHERN ZONES MAY HAVE THE BEST CHANCE. FOR THE REST OF THE SHORT TERM...FRONT WILL QUICKLY MOVE OUT OF THE AREA LATE TONIGHT. LOW CLOUDS WILL HANG AROUND THROUGH EARLY THURSDAY BUT THEY SHOULD BE OUT OF HERE BY THURSDAY AFTERNOON. ETAMOS TEMPS ARE WAY TO COLD FOR TOMORROW. I AM NOT QUITE SURE WERE ITS PULLING THOSE NUMBERS FROM. IN SOME SPOTS...TEMPERATURES DIFFERENCES WITH THE GFS ARE AS HIGH AS 10 DEGREES. I THINK THE GFS IS HANDLING THIS MUCH BETTER...SO WENT WITH THE GFS THE REST OF THE WAY. FRIDAY IS LOOKING THE SAME WAY. THERE WILL BE PLENTY OF SUN...BUT AGAIN THE METMOS SHOWS SOME VERY COLD TEMPERATURES. THIS IS NOT AN ARCTIC AIRMASS. SO I AM NOT REALLY SURE WHERE THE ETA IS GETTING THESE NUMBERS FROM. THE NEXT SYSTEM TO AFFECT THE FORECAST AREA WILL BE MOVING IN FRIDAY NIGHT INTO SATURDAY. TOO EARLY TO SAY IF WE WILL HAVE ANY STRONG OR SEVERE THUNDERSTORMS. WE WILL KEEP AND EYE ON IT. .LONG TERM...SUNDAY THROUGH TUESDAY. WEAK HIGH PRESSURE REMAINS ACROSS THE AREA ON SUNDAY...THEN RETURN FLOW DEVELOPS SUNDAY NIGHT. WILL INCLUDE A SLIGHT CHANCE OF SHOWERS SUNDAY NIGHT. ANOTHER COLD FRONT WILL MOVE RAPIDLY INTO AND ACROSS THE AREA MONDAY AND MONDAY NIGHT. WILL ONCE AGAIN FORECAST A CHANCE OF SHOWERS AND THUNDERSTORMS AREA-WIDE MONDAY AND MONDAY NIGHT. HIGH PRESSURE BUILDS IN FROM WEST ON TUESDAY BRINGING A RETURN TO DRIER WEATHER. MILD TEMPERATURES WILL CONTINUE WITH OVERNIGHT LOWS MAINLY IN THE 40S AND HIGH TEMPERATURES IN THE 60S WITH A FEW LOCATIONS ACROSS THE SOUTH REACHING INTO THE LOWER 70S SUNDAY AND MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 59 38 50 29 / 50 20 0 10 ANNISTON 61 39 51 31 / 50 10 0 10 BIRMINGHAM 62 39 52 33 / 40 10 0 10 TUSCALOOSA 64 37 58 35 / 30 0 0 10 CALERA 63 40 53 32 / 40 10 0 10 AUBURN 63 42 52 36 / 60 10 0 10 MONTGOMERY 66 42 58 34 / 50 10 0 10 TROY 66 42 58 34 / 60 10 0 10 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. && 10/50
Hazardous weather outlook, Dec 28, 11:22 AM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1122 AM CST WED DEC 28 2005 ALZ011>015-017>050-291722- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1122 AM CST WED DEC 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. ...AREA OF SLIGHT RISK SHIFTED SLIGHTLY EAST... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH 6 PM TODAY MAINLY ALONG AND EAST OF A LINE FROM SELMA TO CLANTON TO CENTRE. A STRONG UPPER LEVEL SYSTEM WITH AN ASSOCIATED COLD FRONT WILL MOVE INTO AND ACROSS THE AREA THIS AFTERNOON ALLOWING SCATTERED THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER ENOUGH SHEAR MAY BE PRESENT TO ALLOW SOME STORMS TO ROTATE AND POSSIBLY PRODUCE AN ISOLATED TORNADO...MAINLY ACROSS THE SOUTHEAST SECTIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ACTIVE PATTERN WILL CONTINUE THROUGH THE PERIOD AND STRONG STORMS WILL BE POSSIBLE ON SATURDAY AND AGAIN ON MONDAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE REQUIRED TODAY. JD/81
In the hours before
Special weather statement, Dec 28, 11:36 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1136 AM CST WED DEC 28 2005 ALZ024-025-281800- JEFFERSON-SHELBY- 1136 AM CST WED DEC 28 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY AND JEFFERSON COUNTIES UNTIL NOON CST... ...FREQUENT CLOUD TO GROUND LIGHTNING AND SMALL HAIL ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 1131 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM OVER OAK MOUNTAIN STATE PARK...MOVING NORTHEAST AT 25 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR OAK MOUNTAIN STATE PARK...HOMEWOOD...INVERNESS...CAHABA HEIGHTS...LAKE PURDY...VANDIVER AND LEEDS THROUGH NOON CST. THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW.
Local storm report, Dec 28, 11:51 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1151 AM CST WED DEC 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1137 AM HAIL 3 SE HOOVER 33.34N 86.78W
12/28/2005 1.00 INCH SHELBY AL PUBLIC
NICKLE TO QUARTER SIZE HAIL REPORTED BY PUBLIC. ALSO
REPORTS OF SMALL HAIL COVERING THE GROUND IN SOME
LOCATIONS.
&&
JD/81The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 3:42 AM CST | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 12 hr |
| Dec 28, 11:38 AM CST | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 37 min |
| Dec 28, 11:54 AM CST | Severe Thunderstorm Warning | BMX | Bullock | 36 min |
| Dec 28, 12:11 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 34 min |
| Dec 28, 12:12 PM CST | Severe Thunderstorm Warning | BMX | Shelby | 14 min |
| Dec 28, 12:18 PM CST | Severe Thunderstorm Warning | BMX | Russell | 57 min |
| Dec 28, 12:22 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 38 min |
| Dec 28, 12:40 PM CST | Severe Thunderstorm Warning | BMX | Lee | 20 min |
| Dec 28, 12:52 PM CST | Tornado Warning | BMX | Russell | 23 min |
| Dec 28, 12:54 PM CST | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 60 min |
| Dec 28, 12:55 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Talladega | 35 min |
| Dec 28, 1:05 PM CST | Severe Thunderstorm Warning | BMX | Clay | 25 min |
| Dec 28, 1:08 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 52 min |
| Dec 28, 1:11 PM CST | Severe Thunderstorm Warning | BMX | Shelby, Talladega | 49 min |
| Dec 28, 1:12 PM CST | Severe Thunderstorm Warning | BMX | Bullock | 26 min |
| Dec 28, 1:17 PM CST | Severe Thunderstorm Warning | BMX | Coosa | 43 min |
| Dec 28, 1:29 PM CST | Severe Thunderstorm Warning | BMX | Calhoun | 31 min |
| Dec 28, 1:40 PM CST | Severe Thunderstorm Warning | BMX | Lowndes | 32 min |
| Dec 28, 1:42 PM CST | Severe Thunderstorm Warning | BMX | Chambers | 48 min |
| Dec 28, 1:46 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 44 min |
| Dec 28, 1:49 PM CST | Severe Thunderstorm Warning | BMX | Pike | 26 min |
| Dec 28, 1:50 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 40 min |
| Dec 28, 1:51 PM CST | Severe Thunderstorm Warning | BMX | Montgomery | 39 min |
| Dec 28, 1:56 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 49 min |
| Dec 28, 1:57 PM CST | Severe Thunderstorm Warning | BMX | Clay, Coosa, Tallapoosa | 33 min |
| Dec 28, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Elmore | 51 min |
| Dec 28, 2:25 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Randolph | 50 min |
| Dec 28, 2:26 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon | 45 min |
| Dec 28, 2:29 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 16 min |
| Dec 28, 2:42 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 26 min |
| Dec 28, 2:53 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Montgomery | 15 min |
| Dec 28, 3:44 PM CST | Severe Thunderstorm Warning | BMX | Bullock | 21 min |
| Dec 28, 4:03 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Russell | 16 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.